Pigmentary changes in patients treated with targeted anticancer agents: A systematic review and meta-analysis
The discovery of signaling networks that drive oncogenic processes has led to the development of targeted anticancer agents. The burden of pigmentary adverse events from these drugs is unknown.Objective:
To conduct a systematic review and meta-analysis of published clinical trials and determine the incidence and risk of development of targeted therapy-induced pigmentary changes.Methods:
A comprehensive search was conducted to identify studies reporting targeted therapy-induced pigmentary changes. The incidence and relative risk were calculated. Case reports and series were reviewed to understand clinical characteristics.Results:
A total of 8052 patients from 36 clinical trials were included. The calculated overall incidences of targeted cancer therapy-induced all-grade pigmentary changes in the skin and hair were 17.7% (95% confidence interval [CI], 11.9–25.4) and 21.5% (95% CI, 14.9–30.1), respectively. The relative risk of all-grade pigmentary changes of skin and hair were 93.7 (95% CI, 5.86–1497.164) and 20.1 (95% CI, 8.35–48.248). Across 53 case reports/series (N = 75 patients), epidermal growth factor receptor and breakpoint cluster region-abelson inhibitors were the most common offending agents.Limitations:
Potential under-reporting and variability in oncologists reporting these events.Conclusion:
There is a significant risk of development of pigmentary changes during treatment with targeted anticancer therapies. Appropriate counseling and management are critical to minimize psychosocial impairment and deterioration in quality of life.